Over-the-counter (OTC) painkillers and fever reducers like acetaminophen (paracetamol outside of America) — better-known by the brand name Tylenol™ — are often taken for granted as completely safe and risk-free. While I don’t want to suggest it should never be used (all drugs carry risks), I do want to make readers aware of some of the risks so your decisions about it can be educated ones.
Acetaminophen Places a Burden on the Liver
It’s common knowledge that Acetaminophen (Tylenol™/paracetamol) is processed by the liver12 — and that sometimes as little as a single extra dose (in children) can overburden the liver and cause damage. It doesn’t have as wide a margin of safety as some other drugs.
There are a number of considerations here. Many substances (natural and synthetic) are processed through the liver, in whole or in part, so in and of itself, that’s not a problem. But acetaminophen creates toxic byproducts as it breaks down, and the liver can only handle so much of them at once. Your tolerance may be lower if you’re smaller than average (and dosing based on age rather than weight), if you drink a lot, or if your liver’s capacity is decreased for some other reason.
Unfortunately, we don’t know whether certain illnesses might already burden the liver. And other drugs that you might be taking for the sake of an illness — like Tamiflu™ (oseltamivir) — can potentially cause liver inflammation. So it’s possible the body’s tolerance level could be reduced without your knowing it.
Acetaminophen is also added to a number of “combination” drugs, many of which are used for things like cold and flu. Be sure to check the labels on anything you take, because adding, for instance, NyQuil™ for respiratory symptoms to the Tylenol™ you’re taking for a headache, body aches, and/or fever can tip you over the recommended dosage level.
Acetaminophen Depletes Glutathione
One major way acetaminophen causes issues in the liver is by depleting glutathione.3 Glutathione is an important antioxidant. The body uses it to clear out toxins; it’s also important during acute illness.
Glutathione production relies on methylation, which is what is impaired in those with MTHFR mutations. What does that mean? If you have multiple MTHFR mutations, it’s quite likely you already have too little glutathione, and Tylenol™ depletes it even further. This is one of the few drugs that’s so wholly and directly dependent on that specific detox pathway that people “with MTHFR” are recommended to avoid it entirely (or as entirely as possible). But the same problems it can cause in those with MTHFR can happen to others, too — they just have a somewhat larger margin of error before seeing problems.
In either case, supplementing with N-acetyl-cysteine (NAC) can be beneficial. NAC is a precursor to (in a way, the “raw materials for”) glutathione. So supplementing it can help the body replenish its stores of glutathione more quickly.
This depletion of glutathione likely lies at the foundation of all (or at least most of) the other concerns that have been raised about acetaminophen by recent research.
Acetaminophen May Be Associated with Adverse Reactions to Vaccines
Only one limited study has thus far been conducted (that I’m aware of), but it found that the use of acetaminophen after measles-mumps-rubella (MMR) vaccines was associated with an increased incidence of autistic regression. (Ibuprofen was not.) Although this is preliminary, it may suggest the use of the precautionary principle is wise here, and acetaminophen may be best avoided following vaccinations. (As above, if multiple MTHFR variants are present, additional caution may be called for.)
Acetaminophen Appears to Interfere with the Immune System
Besides, potentially, autism, acetaminophen appears to be associated with the development of immune system-related disorders, such as asthma and allergies.45 It’s unclear why this is, but the association is clear and dose-dependent — and begins late in pregnancy, not just after birth.
Acetaminophen Reduces Empathy
Recent studies have demonstrated that acetaminophen reduces both positive empathy6 and empathy for others’ pain.7 This is presumed to be due to the fact that the part of the brain responsible for physical pain — that acetaminophen is designed to act on — is also responsible for empathy.
There is no evidence this effect is lasting — it should end when the drug is cleared from one’s system — but it is worth being aware of, particularly for those who take it regularly. Depending on what kind of situation you find yourself in, it could be important to know that your ability to empathize is dampened.
The Bottom Line
Acetaminophen is often treated as “merely” a painkiller and/or fever reducer, with little concern for the potential side effects, or for long-term effects that we may or may not know about yet. But it has wider-reaching impact on the body, by interfering with natural processes that affect more than just pain (or fever). It is wise, then, to treat it as we would less-familiar drugs, thoughtfully, with caution and an awareness that we are, in fact, taking risks by using it.
Consider the context and purpose. Having just had surgery or fallen down a set of concrete porch steps are different scenarios than a run-of-the-mill headache, or reducing a fever that may be better left to run its course. Risks become more or less reasonable based on what they’re being weighed against.
And when medicating for common health concerns, check labels. Buy medications that contain only what you need, not “all in one” meds where you don’t need the “all.”